Alert archive / Missouri / River Flood Warnings in 2016

River Flood Warning 56, NWS Kansas City, MO

May 23, 2016Clay County, Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at May 23, 2016, 6:27 PM CDT for Clay County, Platte County, Missouri. It took effect at May 23, 2016, 6:32 PM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 6:27 PM CDT (23:27 UTC)
In effect from
May 23, 2016, 6:32 PM CDT
Expired
May 24, 2016, 7:25 PM CDT
In force
25 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Platte River at Smithville (SMHM7). The gauge peaked at 26.54 ft at May 23, 2016, 6:00 PM CDT.

actionminormoderate1520253005/2305/2405/2505/26
Action stage
21 ft
Minor stage
27 ft
Moderate stage
30.5 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06821150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

751 
WGUS43 KEAX 232327
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
627 PM CDT MON MAY 23 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC047-165-242327-
/O.NEW.KEAX.FL.W.0056.160523T2332Z-160525T0025Z/
/SMHM7.1.ER.160523T2332Z.160524T0000Z.160524T0025Z.NO/
627 PM CDT MON MAY 23 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Little Platte River at Smithville.
* until Tuesday evening.
* At  5:30 PM Monday the stage was 26.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 27.3 feet by this evening. The river will fall below 
  flood stage by this evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   26.3   Mon 05 PM   27.3 this evening
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$
1 follow-up statement
916 
WGUS83 KEAX 240259
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
959 PM CDT MON MAY 23 2016
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC047-165-240329-
/O.CAN.KEAX.FL.W.0056.000000T0000Z-160525T0025Z/
/SMHM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 PM CDT MON MAY 23 2016

The Flood Warning is cancelled for
  The Little Platte River at Smithville.
* At  9:30 PM Monday the stage was 22.6 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested below flood stage at 26.5 feet. The 
  river will continue to fall to 14.1 feet by Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   22.6   Mon 09 PM   21.7 early Tuesday morning
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 23, 6:20 PM CDT, 7 minutes earlier.

Area forecast discussion, May 23, 6:20 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT MON MAY 23 2016

.Discussion...
Issued at 330 PM CDT MON MAY 23 2016

Overnight convection over south central Nebraska sent an outflow
boundary into northwest Missouri this morning. Sufficient moisture
and elevated instability in place allowed new convection to initiate
along the boundary by the late morning. Ongoing convection over
central Kansas then progressed eastward and merged with the storms
in northwest Missouri. Steady northeastward storm motion is flowing
parallel with the now elongated surface boundary across eastern
Kansas and western Missouri. This boundary is split across the KC
metro and has produced localized flooding within the Kansas City
area, with rain totals ranging from 2 to 4 inches reported in some
areas. A flash flood warning has been issued for areas including the
KC metro until 415 pm this afternoon. Once this boundary does
finally push eastward later this afternoon, steady rain showers will
continue behind this boundary into the evening hours, though these
should be more progressive. Regardless, flooding concerns will
continue throughout areas impacted earlier in the day and will need
to be closely monitored through the evening. Afternoon highs behind
this activity over NW Missouri will be kept to the mid 70s within
the rain cooled air with temperatures expected to peak in the lower
80s ahead of this activity. No severe weather is anticipated along
this boundary.

For tonight and into Tuesday, the low-level jet will favor convection
over central Kansas overnight. This may develop into an MCS that
could then cross into western Missouri toward daybreak. Severe
potential with this activity tomorrow should mostly be limited to NW
Missouri, where marginal deep layer shear is present. Overall, much
uncertainty resides with the forecast throughout the week and
conditions will largely be dependent upon the previous day's activity
and how the environment responds accordingly. Through the early
portions of the week, current thinking is that severe potential will
be limited with the lack of deep layer shear noted across the CWA.
With that said, all other ingredients will be in place with moderate
instability and ample moisture. Thus, cannot rule out the potential
for severe activity Tuesday as anything that does manage to develop
could produce large hail within tall core storms, along with possible
strong winds.

This trend will then continue into the mid-week as a steady stream
of ample moisture is pulled northward from the Gulf through the
remainder of the week. The dry line and forcing mechanisms will
linger over central Kansas during this time. Thinking that any
strong to severe storms will originate ahead of the dry line and
advect into our area, if storms are able to maintain. As of now,
Wednesday and Thursday will be the most favored periods for severe
weather as the necessary ingredients begin to align. However, this
may be limited by a capping inversion, all dependent on each day's
previous progression.

Activity may then subside temporarily heading into the weekend,
though the unsettled pattern will continue shortly thereafter as
another longwave trough settles over the southwestern CONUS.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 616 PM CDT MON MAY 23 2016

Forecast confidence is low as timing of critical elements like
storms, low clouds and visibility is highly uncertain. That said,
have mentioned -shra and vcts for late tonight through early
afternoon. As timing of any potential thunderstorm complex becomes
more certain then adding a tsra group can be done. But for now the
confidence isn't there. Have kept conditions VFR tonight with MVFR
during showers and storms as well as tomorrow afternoon when it looks
like lower level moisture lingers over the area.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Welsh
Aviation...CDB
Hazardous weather outlook, May 23, 4:52 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CDT MON MAY 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
452 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW ROUNDS OF WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE
 THIS MORNING AND AGAIN THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH AT
 LEAST FRIDAY...AND A FEW OF THESE STORMS COULD BECOME STRONG TO
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 23, 1:50 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      NORTH KANSAS CITY       39.13N 94.56W
05/23/2016                   CLAY               MO   BROADCAST MEDIA

            NORTH KANSAS CITY FIRE DEPT ASSISTING STRANDARD MOTORISTS
            IN HIGH WATER. RELAYED BY NWS EMPLOYEE.

&&

32
Local storm report, May 23, 2:10 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      GLADSTONE               39.20N 94.56W
05/23/2016                   CLAY               MO   TRAINED SPOTTER

            ROADS FLOODED THROUGHOUT CITY OF GLADSTONE

&&

32
Local storm report, May 23, 2:27 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      OVERLAND PARK           38.98N 94.67W
05/23/2016                   JOHNSON            KS   UNKNOWN

            HIGH WATER AT 81ST AND METCALF. SOUTHBOUND LANE OF
            METCALF CLOSED. RETRIEVED VIA SOCIAL MEDIA.

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:43 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
May 23, 1:17 PM CDTFlash Flood WarningEAXClay, Jackson, Platte3 hr

Nearby

River Flood Warnings in Missouri, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.